My mother is addicted to sleep medicines. Accidentally she had taken an overdose of 4 tablets and collapsed in the bathroom after which we threw away all the sleeping pills. Doctor has prescribed half tablet a day in case she does not get sleep. She uses that prescription to get the medicine hiding from us. Please suggest how can we get rid of this habit of her.
Like the answers? Chat privately for 24 hours with the doctor of your choice
Getting addicted to sedatives is becoming very common nowadays in the stressful modern world. Well your mother has diabetes and thyroid problem. Both can worsen during stressful events and visa versa. Sleep disturbances can be part of both these conditions and also stress. Treating them are also very essential to bring your mother out of the problem. Sedatives addiction can also cause physical problems. Sudden stopping of the drugs also cause withdrawal symptoms hence needs proper scheduled treatment.
kindly consult a psychiatrist immediately.
Please support your mother and motivate her during this tough period. she needs your support and care for successful treatment. We have come across many clients in this age group with sedatives addiction who turned out to have depression. Hence kindly consult a psychiatrist soon. Thank you
Based on the information you have provided, your mother may be having some symptoms of an underlying psychiatric disorder which needs a detailed evaluation and treatment accordingly. Difficulty in falling asleep or maintaining sleep is called insomnia. Insomnia as a symptom can be a part of a sleep disorder or stress related disorder. Problems in sleep can also occur during depression, psychosis, mania etc. Anxiety disorders and addiction patients can also have problems with sleep. Certain medical conditions also can have sleep related problems. Diabetes and thyroid dysfunction can also have co-morbid mental health problems. As you mention that your mother has a habit of taking sleeping pills and considering her age and this incident of her accidentally taking 4 tablets and collapsing subsequently and you throwing away her medicines and she trying to obtain them later and hiding information from you could reflect that the underlying problem maybe still persisting. Your mother may benefit from consultation with a psychiatrist near your locality in your city who can evaluate her in detail, assess the severity of symptoms, evaluate any underlying psychiatric disorder additionally and provide you psycho-education about step wise reduction in dosages of medication in a systematic manner based on type of medication and severity of symptoms and also provide her psychotherapy and sleep hygiene therapy for a holistic management of her symptoms.
Kindly consult a psychiatrist for your mother near your locality in your city as early as possible. As you mention that your mother is a diabetic and having thyroid problems in additional information, kindly see that her sugar levels and thyroid hormone levels are maintained at optimal levels and kindly follow up regularly with her treating physician /medical doctor for the same.
Do not stop any psychiatric medication such as sleeping pills suddenly on your own without consultation with the psychiatrist. Kindly do not increase or decrease dosages on your own without consultation with the treating psychiatrist. Kindly discuss your concerns regarding her behavior with the psychiatrist who can step wise guide your mother and shall systematically address your mother's problems with a holistic approach comprising rational pharmacotherapy and psychotherapy
Flag this answer
Let others know if this answer was helpful
Was this answer helpful?
Disclaimer : The content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding your medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.